Home Health & Wellbeing
At The Mix, we want to make our services as helpful as we can. To do this, we’d love to ask you a few questions about you, your visit to The Mix and its impact. It should take only about 5-10 minutes to complete. Take this survey and get a chance at winning a £200 Amazon voucher​.
Come and join our Support Circle, every Tuesday, 8 - 9:30pm! Sign up here
Read the community guidelines before posting ✨

Lithium

Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
Anyone have experiences of trying this?

I'm starting a new antidepressant soon... but I was offered other things to try such as anticonvulsants and mood stabilizers such as lithium.

Comments

  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    As you’re aware lithium is a mood stabiliser; mood stabilisers are mainly used in the treatment of bipolar disorder and are rarely used to treat depression (unipolar) alone. However they are sometimes used in conjunction with an anti-depressant to help prevent depression from re-occurring if you are prone to it by working to keep your moods more stable. Mood stabilisers (particularly lithium) can also sometimes be used to increase the effectiveness of an anti-depressant if someone’s depression is especially severe. It has to be taken regularly and it has to be at the right level in the blood. Too little does not work and too much can be dangerous, so the right amount needs to worked out by blood tests. Once the right amount has been established blood tests will need to be taken at regular intervals to monitor the levels of lithium.

    I myself have never been prescribed lithium but I have been on the mood stabiliser sodium valproate (alongside the anti-depressant venlafaxine) which also requires you to have regular blood tests. At the time my depression was quite severe and my moods were somewhat unstable. And while in the midst of the chaos I didn’t think it was beneficial in hindsight it probably did put me on a more ‘even’ keel.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    Thanks for your reply girl_afraid.

    i'm not all that sure why he offered me it... perhaps I am just a bit of a guinea pig at the moment and he wants to see what happens, or perhaps he has suspicions of me having a more severe illness that may need to be treated as early as possible...

    I'm not sure I like the sound of so many blood tests. It doesn't seem worth it to me.

    Can I ask, how are you getting on with sodium valproate? (depakote?)

    I'm going to be trying Duloxetine soon which I believe is a close relation to venlafaxine.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    I’m no longer on medication and haven’t been for a few years now but I was prescribed sodium valproate back in 2005 and was on it for about 12/18 months. Dapakote (valproate semisodium) is basically another form of the drug sodium valproate, consisting of sodium valproate AND valproic acid in a 1:1 molar relationship. The main difference is that sodium valproate is an anticonvulsant which is used as a mood stabiliser but is not specifically licensed for this purpose, whereas Dakakote is.

    To be honest I’m not really a big fan of medication in mental health (as in I think it tends to be too easily and too often overly prescribed) but I’m probably slightly biased as I’m more geared towards the social model than the medical one. However that still doesn’t mean that I don’t think that medication has its place, it does. And from a scientific viewpoint there is clearly enough evidence to support the use of medication, especially in mental illnesses such as bipolar disorder, schizophrenia and indeed any other illness that exhibits psychosis of any kind.

    I wouldn’t worry about the blood tests, in the grand scheme of things they are worth it. Afterall surely the benefits of a well balanced mind and being able lead a fulfilled life outweigh the costs of a few minutes of discomfort. Although for the first couple of weeks lithium requires weekly blood tests (until the correct dose has been worked out and then settled down) after that they are only monthly/every couple of months. I would also try not to worry about what your psychiatrist thinks, but for the record I doubt that he thinks of you as guinea pig or that he thinks that you have a severe ‘hidden’ illness. Mood stabilisers are used to do what they say on the tin, stabilise moods. Have you been given a diagnosis yet? If you are worried about a diagnosis or as to why you are been prescribed something, ask. You are perfectly entitled to question and ask someone about any substance which you are being asked to put into YOUR body.

    Anyway take care and let us know how you are getting on *hug*
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    mood stabiliser Sodium valproate (alongside the anti-depressant Venlafaxine)

    Whoa. Back when I did a holiday job in a pharmaceutical firm we used to make tests on different batches of valproic acid (and it's sodium salt: sodium valproate), but it was sold as strong head ache aid (originally as anti-epileptic drug, but the demand went back).

    Didn't know it was a mood stabilizer too (didn't even know something like this existed before you mentioned it :p).

    Quite the universal drug for such a simple molecule.
  • Former MemberFormer Member Posts: 1,876,324 The Mix Honorary Guru
    StrubbleS wrote: »
    Whoa. Back when I did a holiday job in a pharmaceutical firm we used to make tests on different batches of valproic acid (and it's sodium salt: sodium valproate), but it was sold as strong head ache aid (originally as anti-epileptic drug, but the demand went back).

    Didn't know it was a mood stabilizer too (didn't even know something like this existed before you mentioned it :p).

    Quite the universal drug for such a simple molecule.

    Yes, sodium valproate is actually licensed as an anticonvulsant used to treat epilepsy but is also used a mood stabiliser and is often the prefered choice of mood stabiliser by some psychiatrists (even over lithium!).
Sign In or Register to comment.